Skip to main content

All Access Subscription

Get unlimited access to our full publication and article library.

Get Access Now

Interested in Group Sales? Learn more

October 1, 2007

View Archives Issues

  • Anticoagulant errors could kill your next ED patient: Make changes now

    A patient came to an ED with unstable angina and chest pain and was given aspirin, Plavix (clopidogrel bisulfate), and Fragmin (dalteparin). An hour later the patient received Retavase (reteplase), and a heparin infusion was started based on a protocol for treatment of acute myocardial infarction, but the patient's previous dose of Fragmin was overlooked. The patient hemorrhaged and later died.
  • Learn from actual ED anticoagulant mistakes

    There were 2,070 errors involving use of anticoagulants in EDs from August 1998 through 2006 reported to the United States Pharmacopeia's database. Of these, 88 harmed patients.
  • Niacin overdoses on the rise: Be on the lookout

    You probably would not suspect that a patient complaining of skin irritation or dizziness had overdosed on a vitamin, but this is something you may soon see in your ED.
  • Don't give wrong meds when alcohol is on board

    If you're unaware that a patient has alcohol in their system, you could give a medication that could seriously harm that patient, warns Paula Beaulieu, RN, BSN, director of emergency services at South Shore Hospital in South Weymouth, MA.
  • Prevent needless pain during lumbar punctures

    If lumbar punctures are not successful, there can be needless discomfort, antibiotic use, and hospitalization for your patient, says Lise E. Nigrovic, MD, MPH, and attending ED physician at Children's Hospital Boston.
  • Some 'psychiatric' patients have underlying conditions

    An 8-year-old boy came into the ED Northwest Community Hospital in Arlington Heights, IL, swinging his arms at objects that were apparent only to him and saying nonsensical things. At first, nurses suspected a psychiatric disorder, but after determining that the patient had an elevated temperature, a further work-up revealed a diagnosis of encephalitis...